Interacting Particle Systems and Yaglom Limit Approximation of Diffusions with Unbounded Drift

Denis Villemonais (École Polytechnique)


We study the existence and the exponential ergodicity of a general interacting particle system, whose components are driven by independent diffusion processes with values in an open subset of $\mathbb{R}^d$, $d\geq1$. The interaction occurs when a particle hits the boundary: it jumps to a position chosen with respect to a probability measure depending on the position of the whole system. Then we study the behavior of such a system when the number of particles goes to infinity. This leads us to an approximation method for the Yaglom limit of multi-dimensional diffusion processes with unbounded drift defined on an unbounded open set. While most of known results on such limits are obtained by spectral theory arguments and are concerned with existence and uniqueness problems, our approximation method allows us to get numerical values of quasi-stationary distributions, which find applications to many disciplines. We end the paper with numerical illustrations of our approximation method for stochastic processes related to biological population models.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1663-1692

Publication Date: September 1, 2011

DOI: 10.1214/EJP.v16-925


  1. O.O. Aalen, H.K. Gjessing. Understanding the shape of the hazard rate: a process point of view. With comments and a rejoinder by the authors. Statist. Sci. 16 (2001), no. 1, 1--22. Math. Review 2002e:62095
  2. G. Allaire. Analyse numérique et optimisation. (2005) Éditions de l'École Polytechnique.
  3. I. Ben-Ari, R.G. Pinsky. Ergodic behavior of diffusions with random jumps from the boundary. Stochastic Process. Appl. 119 (2009), no. 3, 864--881. Math. Review 2010d:60177
  4. K. Burdzy, R. Holyst, D. Ingerman and P. March. Configurational transition in a fleming-viot-type model and probabilistic interpretation of laplacian eigenfunctions. J. Phys. A 29 (1996) 2633--2642.
  5. K. Burdzy, R. Hołyst, P. March, Peter. A Fleming-Viot particle representation of the Dirichlet Laplacian. Comm. Math. Phys. 214 (2000), no. 3, 679--703. Math. Review 2002c:60130
  6. P. Cattiaux, P. Collet, A. Lambert, S. Martínez, S. Méléard, J. San Martín. Quasi-stationary distributions and diffusion models in population dynamics. Ann. Probab. 37 (2009), no. 5, 1926--1969. Math. Review 2011b:60314
  7. P. Cattiaux, Patrick, S. Méléard. Competitive or weak cooperative stochastic Lotka-Volterra systems conditioned on non-extinction. J. Math. Biol. 60 (2010), no. 6, 797--829. Math. Review 2011a:92067
  8. J.A. Cavender, Quasi-stationary distributions of birth-and-death processes. Adv. Appl. Probab. 10 (1978), no. 3, 570--586. Math. Review 58 #18754
  9. M. Chaleyat-Maurel and N. El Karoui. Un problème de réflexion et ses applications au temps local et aux équations différentielles stochastiques sur R. Cas continu. Astérisque 52-53 (1978) 117--144.
  10. P. Collet, S. Martínez, J. San Martín, Jaime. Asymptotic laws for one-dimensional diffusions conditioned to nonabsorption.
  11. Ann. Probab.
  12. 23 (1995), no. 3, 1300--1314. Math. Review 96i:60083
  13. J.N. Darroch, E. Seneta. On quasi-stationary distributions in absorbing discrete-time finite Markov chains. J. Appl. Probability 2 (1965) 88--100. Math. Review 31 #4083.
  14. M.C Delfour, J.-P. Zolésio. Shapes and geometries. Analysis, differential calculus, and optimization. Advances in Design and Control 4 (2001) Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, xviii+482 pp. ISBN: 0-89871-489-3 Math. Review 2002i:49002
  15. D. Down, S.P. Meyn, R.L. Tweedie Exponential and uniform ergodicity of Markov processes. Ann. Probab. 23 (1995), no. 4, 1671--1691. Math. Review 97c:60181
  16. S.N. Ethier, T.G. Kurtz Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. (1986) John Wiley & Sons, Inc., New York, x+534 pp. ISBN: 0-471-08186-8 Math. Review 88a:60130
  17. P.A. Ferrari, H. Kesten, S. Martinez, P. Picco. Existence of quasi-stationary distributions. A renewal dynamical approach.
  18. Ann. Probab.
  19. 23 (1995), no. 2, 501--521. Math. Review 96c:60089
  20. P.A. Ferrari, N. Marić. Quasi stationary distributions and Fleming-Viot processes in countable spaces. Electron. J. Probab. 12 (2007), no. 24, 684--702. Math. Review 2008b:60213
  21. G.L. Gong, M.P. Qian, Z.X. Zhao. Killed diffusions and their conditioning. Probab. Theory Related Fields 80 (1988), no. 1, 151--167. Math. Review 90c:60051
  22. I. Grigorescu, M. Kang. Hydrodynamic limit for a Fleming-Viot type system. Stochastic Process. Appl. 110 (2004), no. 1, 111--143. Math. Review 2005d:60153
  23. I. Grigorescu, M. Kang. Ergodic properties of multidimensional Brownian motion with rebirth. Electron. J. Probab. 12 (2007), no. 48, 1299--1322. Math. Review 2008j:60186
  24. I. Grigorescu, M. Kang. Immortal particle for a catalytic branching process. To appear in Probab. Theory Related Fields
  25. T. Huillet. On Wright Fisher diffusion and its relatives. Journal of Statistical Mechanics: Theory and Experiment 11 (2007)
  26. A. Jakubowski. Tightness criteria for random measures with application to the principle of conditioning in Hilbert spaces. Probab. Math. Statist. 9 (1988), no. 1, 95--114. Math. Review 89h:60003
  27. M. Kolb, D. Steinsaltz. Quasilimiting behavior for one-dimensional diffusions with killing. To appear in Annals of Probability
  28. M. Kolb, A. Wübker. On the Spectral Gap of Brownian Motion with Jump Boundary. To appear in Electronic Journal of Probability
  29. M. Kolb, A. Wübker. Spectral Analysis of Diffusions with Jump Boundary. To appear in Journal of Functional Analysis
  30. T. Li and J.J. Anderson. The vitality model: A way to understand population survival and demographic heterogeneity. Theoretical Population Biology 76 (2009) no. 2, 118 -- 131.
  31. M. Lladser, J. San Martín. Domain of attraction of the quasi-stationary distributions for the Ornstein-Uhlenbeck process. J. Appl. Probab. 37 (2000), no. 2, 511--520. Math. Review 2003b:60011
  32. J.-U. Löbus. A stationary Fleming-Viot type Brownian particle system. Math. Z. 263 (2009), no. 3, 541--581. Math. Review 2010m:60344
  33. S. Martinez, P. Picco, J. San Martin. Domain of attraction of quasi-stationary distributions for the Brownian motion with drift. Adv. in Appl. Probab. 30 (1998), no. 2, 385--408. Math. Review 99i:60156
  34. I. Nåsell. Extinction and quasi-stationarity in the verhulst logistic model. Journal of Theoretical Biology 211 (2001), no. 1, 11 -- 27.
  35. P. Polett. Quasi-stationary distributions : a bibliography. http://www.maths.uq$sim$pkp/papers/qsds/qsds.pdf.
  36. E. Priola, F.-Y. Wang. Gradient estimates for diffusion semigroups with singular coefficients. J. Funct. Anal. 236 (2006), no. 1, 244--264. Math. Review 2007i:47052
  37. D. Revuz, M. Yor. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften, 293. Springer-Verlag, Berlin, (1999). xiv+602 pp. ISBN: 3-540-64325-7 Math. Review 2000h:60050.
  38. D. Steinsaltz, S.N. Evans. Markov mortality models: Implications of quasistationarity and varying initial conditions. Theo. Pop. Bio. 65 (2004), 319--337.
  39. A.M. Yaglom. Certain limit theorems of the theory of branching random processes. (Russian) Doklady Akad. Nauk SSSR (N.S.) 56 (1947), 795--798. Math. Review 9,149e
  40. K. Yosida. Functional analysis. Second edition. Die Grundlehren der mathematischen Wissenschaften, 123 Springer-Verlag New York Inc., New York. (1968), xii+465 pp. Math. Review 39 #741

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.